Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 10, NWS Bismarck, ND

May 26, 2006Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 26, 2006, 9:20 AM CDT for Morton County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2006, 9:20 AM CDT (14:20 UTC)
Expired
May 26, 2006, 9:43 AM CDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 26, 3:00 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT FRI MAY 26 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MAIN FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE GOOD
CONVECTIVE POTENTIAL TONIGHT AND SATURDAY NIGHT...AND DAYTIME
TEMPERATURES WITH TIGHT TEMPERATURE GRADIENT SATURDAY AND SUNDAY
NORTHWEST TO SOUTHEAST WITH TROUGH/FRONTAL BOUNDARY OVER CENTRAL
NORTH DAKOTA.

CURRENTLY...UPPER LEVEL RIDGE AXIS OVER THE NORTHERN PLAINS WITH A
LOW PRESSURE TROUGH OVER EASTERN MONTANA. LEFTOVER SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE NORTHWEST AND NORTH CENTRAL
FORECAST AREA WITH STILL SOME STRONG THUNDERSTORMS OVER NORTHEAST
MONTANA. WILL MODIFY MORNING POP GRIDS A LITTLE LATER AFTER LOOKING
AT LATEST REGIONAL RADAR AND SHORT TERM MODEL DATA.

SURFACE TROUGH WILL SLOWLY MOVE EAST TODAY AND TONIGHT OVER WESTERN
AND CENTRAL NORTH DAKOTA. STRONG SOUTHERLY WINDS WILL DEVELOP LATER
THIS MORNING AND AFTERNOON AHEAD OF THE TROUGH...THEN SLOWLY
SUBSIDING WEST TO EAST AS THE PRESSURE GRADIENT RELAXES AND THE
TROUGH SLIDES MORE OVER THE CENTRAL PART OF THE STATE BY THIS
EVENING. SOUTHERLY FLOW WILL TRANSPORT WARMER TEMPERATURES AND
HIGHER DEWPOINTS INTO THE REGION TODAY. EXPECTING A CHANCE OF STRONG
TO SEVERE THUNDERSTORMS MAINLY THIS EVENING AND OVERNIGHT OVER THE
ENTIRE AREA. CONVECTIVE TEMPS LOOKING HIGH OVER THE CENTRAL AND EAST
THIS AFTERNOON...SO REMOVED LOW POPS BUT KEPT IN ACROSS THE WEST
WHERE THE CAP IS WEAKER AND WHERE ONE WOULD EXPECT A BETTER CHANCE
OF THUNDERSTORMS DEVELOPING OR PROPAGATING IN FROM MONTANA.

THE SURFACE TROUGH MOVES VERY LITTLE SATURDAY REMAINING ACROSS THE
CENTRAL...WITH NORTHERLY FLOW BEHIND THE TROUGH ADVECTING IN COOLER
AIR OVER THE NORTHWEST FORECAST AREA. THIS WILL SET UP A TIGHT
TEMPERATURE GRADIENT NORTHWEST TO SOUTHEAST WITH THE SOUTHEAST
PORTION OF THE STATE SEEING MAX TEMPS SOME 15 TO 20 DEGREES WARMER.
ANOTHER ROUND OF STRONG TO SEVERE STORMS EXPECTED SATURDAY EVENING
AND OVERNIGHT WITH UNSTABLE ATMOSPHERE AND SURFACE BOUNDARY
STRETCHED OVER THE AREA PROVIDING AMPLE LIFT. LEFT THE AFTERNOON DRY
FOR NOW WITH STRONG CAP IN PLACE. TOOK OUT THUNDER MENTION NORTHWEST
DUE TO SHOWALTER INDEX WELL ABOVE ZERO AND ALL INSTABILITY MAINLY
OVER THE CENTRAL AND EAST. SURFACE TROUGH MOVES SLOWLY EAST
SUNDAY...WITH STILL A GOOD TEMPERATURE GRADIENT REMAINING OVER THE
REGION...BUT WITH LOWER MAX TEMPS EXPECTED CENTRAL AS NORTHERLY FLOW
SETS UP BEHIND THE LOW. KEPT IN SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT WITH INSTABILITY AND SURFACE TROUGH CENTRAL AND
EAST...AND SHORT WAVE ENERGY WEST.

.LONG TERM...MONDAY THROUGH THURSDAY...
LONG RANGE MODELS REMAIN CONSISTENT WITH A FAIRLY ACTIVE PERIOD.
SOUTH TO SOUTHWEST FLOW ALOFT EARLY BECOMING MORE ZONAL LATER IN THE
PERIOD. SEVERAL SHORTWAVES RIDING THROUGH THE MID AND UPPER FLOW
WILL KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST. TIMING REMAINS
THE ONLY CONCERN FOR THE LONG TERM. TEMPERATURES EXPECTED TO REMAIN
AT OR ABOVE THE NORMS FOR THIS TIME YEAR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RGT
Hazardous weather outlook, May 26, 4:42 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
442 AM CDT FRI MAY 26 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
442 AM CDT FRI MAY 26 2006 /342 AM MDT FRI MAY 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL MOVE INTO WESTERN AND CENTRAL NORTH
DAKOTA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA. SOME
THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED FOR
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY NIGHT.

NH

In the hours before

Local storm report, May 26, 8:53 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 AM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             MINOT                   48.23N 101.30W
05/26/2006  E0.50 INCH       WARD               ND   CO-OP OBSERVER

            MINOT NORTH HILL LOCATION.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:41 AM CDTSevere Thunderstorm WarningBISBurleigh64 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.